Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 232, NWS Dodge City, KS

July 23, 2007Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 2007, 4:23 PM CDT for Ford County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2007, 4:23 PM CDT (21:23 UTC)
Expired
Jul 23, 2007, 4:59 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 232123
SVRDDC
KSC057-232215-
/O.NEW.KDDC.SV.W.0232.070723T2123Z-070723T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
423 PM CDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 515 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FORD...AND MOVING SOUTHEAST
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORD...
  KINGSDOWN...
  BUCKLIN...
  RURAL RESIDENCES OF SOUTHEASTERN FORD COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3769 9955 3766 9979 3747 9986 3747 9955

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 232146
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT MON JUL 23 2007

KSC057-232215-
/O.CON.KDDC.SV.W.0232.000000T0000Z-070723T2215Z/
FORD KS-
446 PM CDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN FORD COUNTY...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES NORTHWEST OF
BUCKLIN...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINGSDOWN...
  BUCKLIN...
  RURAL RESIDENCES OF SOUTHEASTERN FORD COUNTY.

DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3769 9955 3766 9979 3747 9986 3747 9956

$$

LACY
000 
WWUS53 KDDC 232159
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT MON JUL 23 2007

KSC057-232209-
/O.CAN.KDDC.SV.W.0232.000000T0000Z-070723T2215Z/
FORD KS-
459 PM CDT MON JUL 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHEASTERN FORD COUNTY.

LAT...LON 3769 9955 3766 9979 3747 9986 3747 9956

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:13 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 23, 3:13 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT MON JUL 23 2007

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES AND RAINFALL
AMOUNTS TONIGHT.

A COUPLE OF UPPER AIR DISTURBANCES ARE MOVING FROM NORTHEAST TO
SOUTHWEST AND FORECAST TO MOVE ACROSS SOUTHWEST KANSAS TONIGHT.
ABUNDANT MOISTURE IN PLACE WITH 850MB DEWPOINTS AT 16C FROM OKLAHOMA
INTO CENTRAL KANSAS ALL THE WAY UP INTO SOUTHERN CANADA. SO WITH
THESE DISTURBANCES AND COOLER AIR ALOFT WE CAN EXPECT SCATTERED
THUNDERSTORMS TO BECOME MORE NUMEROUS INTO THIS EVENING. THE BEST
INSTABILITY AND DYNAMICS ARE STILL FORECAST FOR THE AREA FROM DODGE
CITY AND EAST SO WILL PAINT THE HIGHEST POPS AND QPF IN THAT AREA
AND TAPER TO 20 POPS WEST. SOME MAYBE PULSE SEVERE WITH A FEW DIME
SIZE HAIL AND WINDS TO 60 MPH ALONG WITH SOME HEAVY BUT BRIEF
DOWNPOURS. KIND OF ON THE FENCE FOR A FLOOD WATCH FOR THE SOUTHEAST
COUNTIES, BUT CURRENT RADAR TRENDS SHOW THUNDERSTORMS NOT ABLE TO
SUSTAIN THEMSELVES WITH NUMEROUS OUTFLOW BOUNDARIES. THEN AS THE
WAVES MOVE SOUTH AND WEST OF THE AREA THE THUNDERSTORMS SHOULD
DECREASE AFTER MIDNIGHT WITH MAYBE A FEW LINGERING IN THE
SOUTHEAST CWA. FOR TUESDAY FORECAST SOUNDINGS ARE UNSTABLE BUT
NOTHING IN THE WAY OF DYNAMICS TO KICK ANYTHING OFF SO WILL GO
DRY.

OVERNIGHT LOWS IN THE MID TO UPPER 60S LOOK REASONABLE THE NEXT 2
NIGHTS WITH HIGHS IN LOW TO MID 90S FOR TUESDAY AND WEDNESDAY. THE
WRF HAS MUCH COOLER AIRMASS ON WEDNESDAY SO THE GUIDANCE TEMPS ARE
ONLY NEAR 90 AND UPPER 80S. TEND TO BELIEVE THE WARMER GFS AND UKMET
WITH MID 90S.

DAYS 3-7...

A FAIRLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BE APPROACHING
THE PACIFIC NW COAST THURSDAY AS UPPER LEVEL RIDGING OVER THE DESERT
SW WILL INFLUENCE A NORTHWESTERLY FLOW OVER THE WESTERN HIGH
PLAINS STATES. BOTH GFS/CANADIAN ARE IN AGREEMENT BRINGING AN UPPER
LEVEL SHORTWAVE TROUGH DOWN FROM OVER THE WY/CO ROCKIES THURSDAY
SOUTHEAST INTO THE CENTRAL PLAINS BY THE WEEKEND. AN ASSOCIATED COLD
FRONT WILL DROP FROM THE DAKOTAS THURSDAY INTO KANSAS BY FRIDAY.

IN ASSOCIATION WITH THE UPPER LEVEL SHORTWAVE TROUGH, A LEE SIDE
SURFACE TROUGH IN EASTERN COLORADO THURSDAY WILL ALLOW FOR
THUNDERSTORM DEVELOPMENT TO TAKE PLACE WITH MOVEMENT SOUTHEASTWARD.
THE POSSIBILITY EXISTS THAT THEY MAY MOVE INTO WESTERN KANSAS BEFORE
DISSIPATING. ENOUGH MOISTURE WILL BE AVAILABLE WITH 850MB
DEWPOINTS INTO THE TEENS. HOWEVER, IT LOOKS LIKE THE BEST CHANCE FOR
THUNDERSTORMS IN WESTERN KANSAS WILL BE FRIDAY AND POSSIBLY INTO
SATURDAY AS THE COLD FRONT DROPS SOUTHEAST INTO THE AREA AND THE LEE
SIDE TROUGH PUSHES INTO WESTERN KANSAS. AMPLE MOISTURE (850MB
DEWPOINTS IN MID TEENS) WILL BE AVAILABLE AND DAY TIME HEATING WILL
PUSH 850MB TEMPS WELL INTO THE MID TO UPPER 20S. PLAN ON LEAVING
POPS AS IS THIS FAR OUT. THE CWA SHOULD SEE A BREAK IN HIGH
TEMPERATURES FRIDAY AS THE FRONTAL BOUNDARY DROPS SOUTH WITH A
GRADUAL REBOUND LATE INTO THE WEEKEND. EXPECT TEMPERATURES TO BE
NEAR TO JUST ABOVE NORMAL.

&&

.AVIATION...

A SMALL UPPER LEVEL DISTURBANCE WILL CONTINUE TO DROP SOUTH THROUGH
CENTRAL/EASTERN KANSAS THIS EVENING AND INTO THE OVERNIGHT
HOURS. IT WILL ALLOW THUNDERSTORMS TO DEVELOP FROM EASTERN KANSAS
INTO PORTIONS OF WESTERN KANSAS. VFR CONDITIONS SHOULD PERSIST FOR
THE MOST PART WITH OCCASIONAL MVFR CONDITIONS IN AND AROUND
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  91  69  95 /  30  10  10   0
GCK  68  92  68  97 /  20  10  10   0
EHA  67  91  67  96 /  20  10  10   0
LBL  68  92  68  95 /  30  10  10   0
HYS  69  93  69  96 /  30  10  10   0
P28  71  90  70  94 /  50  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Jul 23, 12:10 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 PM CDT MON JUL 23 2007

KSZ030-031-043>046-063>066-076>081-086>090-241715-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1210 PM CDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BEGIN TO MOVE INTO THE AREA FROM THE
EAST LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD EARLY TONIGHT.
A FEW OF THESE STORMS LATER TODAY WILL BE CAPABLE OF PRODUCING
PENNY SIZE HAIL...GUSTY WINDS ALONG WITH BRIEF PERIODS OF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM ALONG AND EAST OF
LINE FROM LIBERAL...GARDEN CITY...TO SCOTT CITY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-241715-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1210 PM CDT MON JUL 23 2007 /1110 AM MDT MON JUL 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 23, 3:29 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT MON JUL 23 2007

KSZ065-232100-
PAWNEE-
329 PM CDT MON JUL 23 2007

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE COUNTY...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LARNED...MOVING SOUTHWEST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL PAWNEE COUNTY...INCLUDING THE CITIES OF LARNED
AND FRIZELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3825 9891 3829 9928 3809 9927 3809 9892

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:29 PM CDTSpecial Weather StatementDDCPawnee31 min
Jul 23, 4:16 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee28 min
Jul 23, 4:41 PM CDTSpecial Weather StatementDDCStafford49 min
Jul 23, 5:16 PM CDTSevere Thunderstorm WarningDDCStafford44 min
Jul 23, 5:35 PM CDTSevere Thunderstorm WarningDDCGray40 min
Jul 23, 5:43 PM CDTSevere Thunderstorm WarningDDCClark, Meade26 min
Jul 23, 6:04 PM CDTSevere Thunderstorm WarningDDCGray41 min
Jul 23, 6:54 PM CDTSpecial Weather StatementDDCRush51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.